cart Shopping Cart    You have 0 items   
Want to become a member?
Sign up here!
a to z allergies
samster's triad
Allergy Specialists
food recalls small

Drug allergy

Drug_allergy.jpgOnly a small number of patients will develop a true allergic reaction. Drugs that commonly induce allergic reactions include sulpha antibiotics, penicillin, Allopurinol (prescribed for gout), anti-seizure drugs and anti-arrhythmia (heart medication) drugs.
 

Adverse drug reactions

Unfortunately, all drugs can sometimes cause unwanted or adverse effects. There has been rapid development of a wide range of potent drugs and the possibility of adverse reactions should be considered when a doctor is prescribing, especially if the illness is relatively minor. Most adverse effects are “predictable” and relate to the way the drug works in the body. These do not have an allergic basis, can occur in many people and include:

• toxic effects: for example if other immaturity or disease reduces the ability of the body to metabolise and excrete the drug.
• side effects: undesirable but sometimes inevitable effects relating to the actions of the drug e.g. the sleepiness which occurs with the older antihistamines, usually undesirable but sometimes useful therapeutically.
• indirect effects: these may be drug related (e.g. diarrhoea, related to changes in bowel microbes, which may occurs when antibiotics are taken) or disease related (e.g. the rash which frequently occurs if ampicillin or amoxicillin are given in patients with infectious mononucleosis/glandular fever).
• drug-drug interactions: one drug modifies the effect of another e.g. beta blocking antihypertensives will interfere with the actions of adrenaline in the treatment of anaphylaxis.

About 20 per cent of reactions are “unpredictable”, and include both drug allergy and drug idiosyncrasy.
 

Drug idiosyncrasy

In drug idiosyncrasy, a person’s individual genetic makeup causes an unusual reaction to the drug, often because of a lack of a particular enzyme, which is important in dealing with that drug in the body. One example is “cholinesterase deficiency”, a condition where the effects of anaesthetic agent, suxamethonium, are prolonged well beyond the usual few minutes, because the individual lacks the enzyme that normally limits its effects to a short time. The patient’s muscles are paralysed for longer than normal so assistance with breathing must be given for much longer than usual. The science of pharmacogenetics is rapidly expanding and will explore the differences between people to identify drugs which will be particularly effective or which should be avoided for an individual.
 

Drug allergy

Our immune system works in several different ways to protect us from external infectious threats, such as bacteria, viruses and worms.. The immune system sometimes reacts against external agents, including foods, stings and drugs, using these same mechanisms. Drug allergy (or hypersensitivity) is the result of these “over-reactions” of the immune system, and these reactions are usually specific to one drug or family of drugs, and will often recur on future exposures because the immune system has “memory”. Only a small proportion of people taking a particular drug will develop an allergic reaction to it and reactions rarely occur the first time a drug is taken. However, if the immune system has made an allergic type immune response following a course of treatment, this will often show itself when the drug is next taken. Often, as a result, severe reactions occur when the first dose of a new course is taken. This is often seen with antibiotics. It’s important to realise that every time a course of medication is taken an allergy may possibly develop.

Drug allergy can include the kinds of allergic reactions that can occur with other triggers, such as. anaphylaxis, urticaria, asthma and serum-sickness, but also other types of reaction. Drug reactions will usually subside after stopping the drug. Patients often believe that “natural” products can’t cause allergy. Unfortunately this isn’t the case and allergic reactions to “natural” products of various sorts are quite common.
 

Types of immune system reactions

Several different types of immune system reaction can be involved in drug allergy:

• IgE antibody reactions are often associated with anaphylaxis, for example, reactions caused by penicillins. These reactions may occur within minutes of taking the drug. Skin prick testing or intradermal testing can be a useful investigation with some drugs, mainly penicillins, cephalosporins and anaesthetic drugs.
• Red cells and other blood cells may be damaged by antibodies, causing anaemia or reduced numbers of other cells.
• In the past, a reaction known as serum sickness was often associated with the use of horse serum in the prevention of tetanus. These days this reaction is more often seen with antibiotics, especially Ceclor.
• Allergic contact dermatitis, such as skin reactions to metals and creams involves a lymphocyte reaction. Patch tests are useful in identifying contact allergies.
 

Pseudo allergic reactions

Some reactions mimic those caused by IgE antibodies but are not initiated by IgE. Symptoms result from the release of histamine and other chemicals by non-immune mechanisms. This reaction does not rely on the memory of the immune system and so can occur the first time the person receives a drug. It is not usually clear why a particular person is susceptible. Common “histamine releasing” drugs that cause these reactions include morphine and other opiates, certain anaesthetic muscle relaxants and the contrast media used in some radiology, although reactions are much less frequent with modern “non-ionic” contrast media than the products used in the past. Aspirin and other non-steroidal anti-inflammatories e.g. ibuprofen and diclofenac can trigger asthma, urticaria (hives) and anaphylaxis through non-immune mechanisms in susceptible individuals.
 

Investigating drug allergy

When a patient is referred to the allergy clinic for investigation after a possible drug allergy reaction, obtaining a clear and detailed history of the reaction is extremely important. Details of which drugs have been taken, timing of drug intake in relation to symptoms, the exact symptoms experienced, how they progress and resolve and any treatments that have been used are all important.

It is very important to record this information at the time as, unfortunately, safe and reliable diagnostic tests, whether skin tests or blood tests, are available only for a few drugs.

Many different kinds of drug allergy affect the skin and taking a photo can be very useful, as identifying the nature of the rash is usually helpful in suggesting which medication may have caused the reaction, and also helps in the decision of whether the medication can be used again. One of the most common drug eruptions, an itchy, red, slightly bumpy rash, often called a maculo-papular rash, which usually starts after taking the medication for a few days is not always an absolute contraindication to taking the medicine again. However with some other reactions - such as Stevens-Johnson Syndrome, which often starts after two to three days of treatment and affects mucous membranes as well as skin — it is very clear that the medication should not be given again. Unfortunately there is no way of confirming which medication has caused these types of allergy so a detailed history is very important.
 

Avoidance of future reactions

I am often surprised that patients may have had severe reactions in the past, but have not recorded the name of the drug that caused the problem. It is very important for the person or their carer to know which drugs to avoid. Known drug allergy should also be clearly recorded in hospital notes and records system as well as in GP and dental records. It is also always helpful to check with your pharmacist regarding both prescribed and over-the-counter products if you have known allergies.

Article written by Clinical Immunologist and Allergist Dr Penny Fitzharris
for Issue 117 Allergy Today, Winter 2006